Indiana, 2001

Hail in Indiana, May 24, 2001

May 24, 2001 · NWS IWX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 2:51 PM EST, 51 minutes earlier.

Area forecast discussion, May 24, 2:51 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EST THU MAY 24 2001

FCST CHALLENGE CONTINUES TO BE TIMING OF SHORTWAVES ROTATING AROUND
CLOSED 5H LOW AND CONSEQUENT PRECIPITATION CHANCES.

LATEST WV IMAGERY INDICATED SHORTWAVE ROTATING AROUND 5H LOW AND
CROSSING IL AND IN STATE LINE.  88D IMAGERY INDICATED LINE OF SHRA...
EMBEDDED TSRA...WITH THIS FEATURE.  SHRA WERE WIDELY SCT OVR RMNDR OF
CWFA.  AT THE SFC...A TROF OF LOW PRES EXTD FM KLOT TO KSDF TO
KBNA.  MSAS DATA INDICATED MOISTURE CONVERGENCE AND INSTABILITY
AXIS JUST EAST OF SFC TROF.

MODELS DID NOT HAVE GOOD HANDLE WITH SFC TROF...ALL TRYING TO ROTATE
IT E NE TOO QUICKLY.  TREND SHOULD STILL BE FOR DIMINISHING
ACTIVITY LATER THIS EVENING AS SHORTWAVE AND TROF PIVOT OUT OF
CWFA.  BEYOND F24...MODELS IN DECENT AGREEMENT WITH 5H LOW CENTER
POSITION...WITH NGM A BIT FARTHER W THAN ETA AND AVN.  WITH REGARD
TO SHORTWAVES ROTATING AROUND LOW...HOWEVER...TIMING DIFFERENCES
EXIST.  AVN HAS EXHIBITED BETTER CONTINUITY OF THE THREE...BUT
GIVEN UNCERTAINTY...WL OPT FOR COMPROMISE BTWN ETA AND AVN.  THAT
SAID...EXPECT ANOTHER ROUND OF SHRA/TSRA MAINLY AFT ON FRI AS
SHORTWAVE INTERACTS WITH UNSTABLE AIRMASS DUE TO COOL TEMPS
ALOFT...MINUS 26C AT 5H.  WL NEED TO KEEP A CHC IN FOR FRI NIGHT PD
DUE TO LINGERING ACTIVITY.  TSRA STILL A GOOD BET ON SAT AS EVEN MORE
IMPRESSIVE SHORTWAVE PROGGED ACRS RGN.  AS FOR TEMPS...MAV LOWS HAVE
BEEN A BIT COOL OF LATE SO WL LEAN TOWARD FWC NUMBERS NEXT COUPLE
OF NIGHTS.  FOR HIGH TEMPS...T1 TEMP SCHEMES AND COOL 85H TEMPS
FAVOR A COMPROMISE BTWN WARMER FWC AND COOLER MAV NUMBERS.

REGARDING EXTD...WL CONT WITH CHC POPS FOR SUN. WL OPT
FOR DRY FCST RMNDR OF EXTD AS 5H LOW SLIDES EWRD AND ENERGY FROM NRN
PLAINS SYS WL STAY TO N OF RGN.

.IWX...NONE.

BARJENBRUCH

In the hours before

Special weather statement, May 24, 12:02 PM EST, 3 hours 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-242000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1202 PM EST THU MAY 24 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS
AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH AN AREA OF SURFACE LOW
PRESSURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS.  WITH AN
UNSTABLE AIRMASS DUE TO VERY COLD AIR ALOFT...A FEW STORMS COULD
PRODUCE SEVERE HAIL THIS AFTERNOON AND EVENING.  ADDITIONALLY...COLD
AIR FUNNELS WILL BE POSSIBLE TODAY.  COLD AIR FUNNELS ARE USUALLY
HARMLESS AND VERY RARELY TOUCH THE GROUND.  HOWEVER...COLD AIR
FUNNELS HAVE BEEN KNOWN TO BRIEFLY TOUCH DOWN AS SMALL...WEAK
TORNADOES.

THERE IS A CHANCE SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, La Porte

When
May 24, 3:42 PM EST
Where
La Porte County, Michigan City
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -86.900

Hail, La Porte

When
May 24, 3:48 PM EST
Where
La Porte County, Michigan City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -86.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242994, 5242995.